Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 45, NWS Marquette, MI

July 2, 2002Luce County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 2, 2002, 10:47 PM EDT for Luce County, Michigan. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2002, 10:47 PM EDT (02:47 UTC)
Expired
Jul 2, 2002, 11:45 PM EDT
In force
58 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Luce County, MI

The radar

The Marquette radar (KMQT), 157 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 2.8 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1972 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1972 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 030247
SVRMQT
MIC095-030345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
1046 PM EDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUCE COUNTY IN EASTERN UPPER MICHIGAN

* UNTIL 1145 PM EDT

* AT 1041 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SENEY...OR ABOUT 22 MILES SOUTH OF GRAND
  MARAIS. THE STORM WAS MOVING EAST AT 35 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCMILLAN AT 1105 PM EDT
  DOLLARVILLE AT 1115 PM EDT
  NEWBERRY AT 1120 PM EDT
  SOO JUNCTION AT 1135 PM EDT

DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

NNNN

MRD

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:08 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 2, 9:08 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
908 PM EDT TUE JUL 2 2002

MAIN FCST CONCERN IS CNVCTN ACROSS CWA

00Z WV LOOP SHOWED NRLY ZONAL FLOW FROM THE PAC NW INTO QUEBEC. WEAK
SHRTWV RIDING IN THIS FLOW WAS OVR N MN AT 00Z. 00Z RAOB AT CWPL
SHOWED A 115 KT UPR JET...WHICH WOULD PUT UPR MI IN THE RRQ IN A FEW
HOURS. AT THE SFC...WARM FRONT EXTENDS FROM LOW PRESSURE IN SE SD TO
NW WI AND ALONG HIGHWAY M-28 IN UPR MI. TO THE S OF THIS FRONT IS
THE HOT AND HUMID AIR MASS THAT UPR MI HAS BEEN IN THE LAST FEW
DAYS...WITH TEMPS NR 90F AND DWPTS IN THE LOW 70S. N OF THE
FRONT...SLIGHTLY COOLER AND DRIER AIR WITH DWPTS IN THE UPR 50S AT
CMX...P59 AND ON ISLE ROYALE. DRIER AIR ALSO TO THE W AT INL AND
BIS...WITH K-INDICES BLO 15 ON THEIR 00Z SNDGS. THE COMBINATION OF
LIFT FROM THE SHRTWV...UPR DIVGC...LLVL CNVGC AND 2000-3000 J/KG OF
CAPE ALONG THE FRONT HAS LED TO SCT -TSRA OVER NW WI AND UPR MI. THE
TSTMS ARE CONFINED TO THE BOUNDARY BECAUSE TO THE S IT IS SLIGHTLY
CAPPED AND TO THE N OVR NORTHERN LK SUPERIOR IT IS TOO DRY. A COUPLE
THINGS HAVE BEEN KEEPING THE TSTMS FROM BECOMING SVR...LIGHT WINDS
AT 850MB (UNDER 15 KTS)...0-6 KM SHEAR VALUES AOB 40 KTS AND FRZNG
LVLS AROUND 15KFT. MAIN THREAT FROM THEM IS HVY RAIN DUE TO
K-INDICES OF 35-40 AND PWS BTWN 1.75 AND 2 INCHES.

21Z RUC SHOWS 500MB FLOW REAMPLIFYING...WITH A RIDGE BUILDING UP
THROUGH THE N PLAINS. THIS WL PUT UPR MI IN NW FLOW ALOFT...WHICH
SHOULD HELP IN PROPELLING THE FRONT OVR UPR MI...ALONG WITH THE
SHRA/TSRA...EASTWARD. 21Z RUC INDICATES THE FRONT WL STRETCH FROM
ERY TO IMT BY 09Z...AND THE 18Z ETA SAYS IT WL BE INTO N LK MI BY
12Z. WL TRY TO PUT SOME ENDING TIME OF SCT -TSRA...SINCE THEY WL BE
CONFINED TO THE E SIDE OF THE FRONT. THERE IS A POSSIBILITY OF SOME
CLRING SKIES...BUT MAINLY IN THE W LATE WHERE DRY AIR FROM MN AND ND
FILTERS IN BEHIND THE FRONT.

EXPECTING TEMPS TO BE COOLER THAN THE LAST FEW NIGHTS IN W AND N
CNTRL UPR MI WHERE THE FRONT MOVES THROUGH. S CNTRL AND ERN MI WL
LIKELY SEE LOWS AGAIN NR 70F DUE TO HIGH DWPTS AND CLOUDS.

.MQT...NONE.

AJ/KC

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 10:10 PM EDTSpecial Marine WarningMQT110 min
Jul 2, 10:10 PM EDTSpecial Marine WarningMQT110 min
Jul 2, 10:10 PM EDTSpecial Marine WarningMQT110 min
Jul 2, 10:10 PM EDTSpecial Marine WarningMQT110 min
Jul 2, 10:38 PM EDTSevere Thunderstorm WarningMQTSchoolcraft37 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.